Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Brownsville, TX

August 4, 2017Kenedy County, Texas

NWS Brownsville, TX issued this special weather statement at Aug 4, 2017, 2:36 PM CDT for Kenedy County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 2:36 PM CDT (19:36 UTC)
Expired
Aug 4, 2017, 3:15 PM CDT
In force
39 min
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Brownsville radar (KBRO), 105 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 7.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1992 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WWUS84 KBRO 041936
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
236 PM CDT FRI AUG 4 2017
 
TXZ251-042015-
Kenedy TX-
236 PM CDT FRI AUG 4 2017

...SPECIAL WEATHER STATEMENT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Norias, or 9 miles southeast of Armstrong, moving east at 5 mph.

Winds in excess of 30 mph will be possible with this storm. Weak 
rotation is also being noted on this storm, so a brief funnel cloud 
will be possible.

Locations impacted include...
Norias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2676 9779 2689 9781 2693 9760 2676 9758
TIME...MOT...LOC 1934Z 265DEG 5KT 2683 9769 

$$

Birchfield

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:49 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 4, 12:49 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1249 PM CDT Fri Aug 4 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Low-level cumulus deck is starting to develop this
afternoon with a seabreeze evident along the coastal counties. A
few showers or storms may form later this afternoon, but have kept
weather groups out with most of the activity expected to be
isolated. Outside of a small chance of convection at local
airports, VFR conditions are expected to prevail with light and
variable winds becoming more moderate this afternoon and evening.

&&

.PREV DISCUSSION... /issued 622 AM CDT Fri Aug 4 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR conditions expected today. Mid and high level
clouds continue across the region this morning, along with a few
lower clouds in the mix. CU deck expected to develop by mid
morning with light and variable winds early this morning becoming
more moderate and southeasterly this afternoon. Isolated showers
and thunderstorms are possible today at area terminals, but
chances remain low and have opted to not include prevailing or
vicinity groups for weather at this time.

PREV DISCUSSION... /issued 418 AM CDT Fri Aug 4 2017/

SHORT TERM (Now through Saturday): Mean long wave trough
continues to lift northeast across the eastern half of the country
while 500 mb ridging tries to build westward across the Gulf of
Mexico and exert it's influence.

Isolated to scattered showers and thunderstorms possible once again
today as deep moisture remains in place across the region. Latest
model runs indicated PWATS well in excess of 2 inches, with both the
00Z NAM and GFS bringing bullseyes of near 2.5 inches across
portions of the CWA this afternoon. Convection is redeveloping this
morning north of the area and slowly expanding southward as weak
perturbation moves through the flow. Have maintained 20 to 30 pops
across the northern ranchlands and northern coastal waters through
the morning hours. Given weak perturbations in the flow aloft and
convergence along the sea breeze this afternoon have added in 20s
for pops this afternoon for inland areas. Locally heavy rainfall
will be possible with any activity that does develop. Max temps
today highly dependent upon amount and thickness of cloud cover.
Have opted to edge on the warmer side of guidance today, with 100s
ranging from Zapata to McAllen and mid to upper 90s across the
remainder of the inland areas.

Latest model guidance has cut back on the depth of drier air moving
into the region Saturday, with the ridge not building in quite as
quickly as previously indicated. However, moisture will remain
plentiful and have added a slight chance of showers and
thunderstorms along the sea breeze for Saturday morning and
afternoon. Trended warmer tomorrow afternoon for temps with slightly
less cloud cover in place, with 100 degree line sliding north and
east.

LONG TERM (Saturday Night through Thursday): The long term period
begins with a mid level trough dipping across Texas and moving
from west to east. This feature is not overly well-defined, but a
small vort max associated with the base of the trough will
generally move across southern Texas just north of the
Ranchlands. Models do indicate at least some redisual dry in the
lower levels initially that could limit some rainfall chances
Saturday night. By Sunday, moisture does rise as seen by Pwats
increasing to 2"-2.25". Meanwhile, better ascent in the middles
levels, generated by the passing trough, will allow for isolated
showers or storms during the day Sunday. However, it looks like
the best chances will remain over the Northern Ranchlands, but
even then have only slight chance POPS going. Rainfall could carry
over Sunday night into Monday, but by then we should be nearing
the back edge of the trough with more subsidence noted. As such,
have kept rainfall chances low and more seabreeze driven Monday
afternoon. This pattern will continue through mid week.

Temperatures will still be in the triple digits, across much of
the area with moisture still relatively high. Heat indices are
expected to be between 110-115F over portions of the RGV Sunday
afternoon through Monday afternoon. Heat advisories may be needed.
Temperatures will begin to be slight cooler or at least it will be
a little less humid through the remainder of the week.

The next main feature of interest will be the potential tropical
system that the GFS and ECMWF are both indicating towards the end
of the period. Both models indicate that this system will move
westward across the southern Caribbean Sea over the next few days
before crossing the Yucatan Penn. some time late Tuesday or
Wednesday. However, models do differ on the track as it moves
westward Thursday into Friday with the GFS having it stay in the
Bay of Campeche and the EURO tracking it north of Tampico but
still south of the RGV. The National Hurricane Center is
forecasting a 50% of development in the next 5 days, however there
is still much uncertainty on what happens if and when it
develops.

MARINE:

Now through Saturday: Latest observations at Buoy 42020 at 2 am
show south winds around 12 knots and seas just over 2 feet. South
to southeast winds will average 10 to 15 knots today across the
lower Texas coastal waters with seas of 2 to 3 feet. Pressure
gradient tightens Saturday as low pressure moves into the Texas
panhandle. Winds approach the 15 to 20 knots range by late in the
afternoon Saturday for the Laguna Madre and nearshore Gulf waters
with seas in the 2 to 4 ft range. Isolated to scattered showers
and thunderstorms possible through the period.

Saturday Night through Wednesday: The surface pressure gradient
will remain tight across the Lower Texas Coastal Waters through
the period as low pressure across Northern Texas continue to
interacts with high pressure over the Eastern Gulf. This will
keep moderate SSE winds and moderate 3-5 ft seas across the marine
areas with SCEC wording likely needed Sunday and Monday. Winds
will lessen on Tuesday and Wednesday with seas improving a bit
more slowly.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

65/59
Hazardous weather outlook, Aug 4, 4:25 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
425 AM CDT Fri Aug 4 2017

TXZ248>257-050930-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
425 AM CDT Fri Aug 4 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms possible today, some of which
may produce locally heavy rainfall capable of causing minor street
flooding in poor drainage and low-lying areas.

Heat indices are expected to reach 105 to 110 degrees across the
Rio Grande Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon heat indices are expected to reach 105 to 110 degrees
each day. Values may briefly exceed 110 degrees for some
locations Saturday through Tuesday.

There is an elevated risk of rip currents at area beaches Saturday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-050930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
425 AM CDT Fri Aug 4 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 4, 2:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
236 PM CDT FRI AUG 4 2017

TXZ251-042015-
Kenedy TX-
236 PM CDT FRI AUG 4 2017

...SPECIAL WEATHER STATEMENT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Norias, or 9 miles southeast of Armstrong, moving east at 5 mph.

Winds in excess of 30 mph will be possible with this storm. Weak
rotation is also being noted on this storm, so a brief funnel cloud
will be possible.

Locations impacted include...
Norias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2676 9779 2689 9781 2693 9760 2676 9758
TIME...MOT...LOC 1934Z 265DEG 5KT 2683 9769

Birchfield

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.